Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sustiva side effects
May 30, 2001

I seroconverted June 2000 and was diagnosed August 2000. I started Sustiva (600 mg) and Combivir at that time (so I have been on them now 9 months). After taking Sustiva before bedtime I get the usual dizziness, unusual dreams, and feeling "drunk" that I have learned to accept. However in the past few months I have this "fever-like" feeling throughout the day yet I dont actually have a fever. This constant hot-flash makes it hard to concentrate and induces fatigue. My vl is almost undetectable and my cd4 ranges 700-900. I am otherwise healthy. My testosterone is normal. My liver enzymes are normal. No other infections present. I get good rest, eat well, and take my vitamins. What is this side effect? How can I treat it? Thank you for your help!

Response from Dr. Boyle

It sounds like the only new symptoms you are having are the feeling of hot flashes and fatigue. These are relatively nonspecific and tough to diagnose, even in person. The persistence of the Sustiva side effects for this long is unusual, but I doubt that it is involved in your current symptoms. Fatigue and malaise can be relatively common with combivir (the AZT component especially) and it is possible that you have some other condition related to nucleoside use (?lactic acidosis), although again your symptoms don't really suggest that. At this point, I would perform a thorough physical exam and recheck your labs, including a mononucleosis test and an endocrine workup, especially thyroid function. You might try tylenol or ibuprofen and see if that helps with the hot flashes, a stimulant (e.g., cylert) or an antidepressant and see if that helps with the fatigue, and a light sedative at night with the Sustiva to see if that helps with the side effects. Good luck.



Previous
trreatment
Next
desperate

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement